Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 20, NWS San Diego, CA

August 26, 2007San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 26, 2007, 3:12 PM PDT for San Diego County, California. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2007, 3:12 PM PDT (22:12 UTC)
Expired
Aug 26, 2007, 4:45 PM PDT
In force
93 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 262214
FFWSGX
CAC073-262345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
312 PM PDT SUN AUG 26 2007

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 445 PM PDT

* AT 306 PM PDT...NEARLY STATIONARY THUNDERSTORMS CONTINUED OVER THE 
  DESERTS OF EASTERN SAN DIEGO COUNTY. MOST OF THE RAINFALL EXTENDED 
  FROM 5 MILES WEST OF OCOTILLO WELLS...ALONG HIGHWAY 78...TO AGUA 
  CALIENTE SPRINGS...ALONG HIGHWAY S2. WHILE THE INTENSITY OF THE 
  RAINFALL HAS LESSENED SLIGHTLY SINCE 230 PM...FLASH FLOODING WILL 
  STILL OCCUR DUE TO THE PROLONGED NATURE OF THE RAIN...AND CANYONS 
  FILLING UP WITH WATER FROM UPSTREAM. FLOODING WILL CONTINUE UNTIL 
  AROUND 445 PM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO OCOTILLO   
  WELLS AND AGUA CALIENTE SPRINGS

LAT...LON 3317 11637 3334 11609 3290 11611 3291 11640
TIME...MOT...LOC 2212Z 180DEG 0KT 3303 11629

$$

MAXWELL
2 follow-up statements
000 
WGUS76 KSGX 262228
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
324 PM PDT SUN AUG 26 2007

CAC073-262345-
SAN DIEGO CA-
324 PM PDT SUN AUG 26 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM PDT FOR EAST
CENTRAL SAN DIEGO COUNTY...

THIS FLASH FLOOD WARNING REPLACED THE ONE PREVIOUSLY IN EFFECT UNTIL 
315 PM.

AT 318 PM PDT...AN AREA OF THUNDERSTORMS CONTINUED OVER THE SAN 
DIEGO COUNTY DESERTS FROM OCOTILLO WELLS SOUTHWEST TO AGUA CALIENTE 
SPRINGS. THE STRONGEST THUNDERSTORM WAS OVER AGUA CALIENTE SPRINGS. 
THESE THUNDERSTORMS WERE NEARLY STATIONARY AND WERE PRODUCING 
PROLONGED HEAVY RAINFALL. DOPPLER RADAR REPORTED OVER 3 INCHES OF 
RAIN THIS AFTERNOON WEST OF OCOTILLO WELLS AND EAST OF BORREGO 
SPRINGS. FLASH FLOODING...ROCK SLIDES AND DEBRIS FLOW IS LIKELY 
ALONG PARTS OF HIGHWAY 78 WEST OF OCOTILLO WELLS AND HIGHWAY S2 NEAR 
AGUA CALIENTE SPRINGS.

RAINFALL HAD MOSTLY ENDED NEAR BORREGO SPRINGS...AND FLOOD WATERS 
WERE RECEDING IN THAT AREA. HIGHWAY S22 HAS REOPENED EAST OF BORREGO 
SPRINGS.

LAT...LON 3317 11637 3334 11609 3290 11611 3291 11640
TIME...MOT...LOC 2224Z 180DEG 0KT 3303 11629

$$

MAXWELL
000 
WGUS76 KSGX 262328
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
427 PM PDT SUN AUG 26 2007

CAC073-262337-
SAN DIEGO CA-
427 PM PDT SUN AUG 26 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL SAN
DIEGO COUNTY...

PRECIPITATION HAS ENDED OVER THE DESERTS OF EASTERN SAN DIEGO 
COUNTY. THE WATER OVER ROADS AND IN WASHES WILL CONTINUE TO RECEDE 
LATE THIS AFTERNOON.

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 2:00 PM PDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 26, 2:00 PM PDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT SUN AUG 26 2007

.SYNOPSIS...
MONSOONAL MOISTURE WILL BRING SOME SHOWERS AND THUNDERSTORMS TODAY.
OTHERWISE...PARTLY CLOUDY WEATHER WILL DOMINATE WITH PATCHY LOW
CLOUDS AT THE COAST. RESIDUAL MID LEVEL MOISTURE IN SOUTH FLOW ALOFT
COULD BRING SOME AFTERNOON CLOUDS TO THE MOUNTAINS AT TIMES FOR
MONDAY THROUGH THE REST OF THE WEEK. BUILDING HIGH PRESSURE OVER
ARIZONA WILL BRING TEMPERATURES A LITTLE ABOVE SEASONAL AVERAGES THE
LATTER HALF OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WHAT A THUNDERSTORM DAY IN SOME CASES IT WAS A HISTORICAL EVENT
SUCH AS IN ESCONDIDO WHERE THE RECORD FOR HIGHEST DAILY AUGUST
RAINFALL WAS LIKELY BROKEN. SCATTERED SHOWERS AND THUNDERSTORMS HAVE
STARTED TO DECREASE IN GENERAL NEAR THE COAST...BUT CONTINUE TO FIRE
MOSTLY IN THE MTNS AND DESERTS. SOME FLASH FLOODING AND SEVERE
TSTORMS WERE IN ANZA BORREGO AREA AND BIG BEAR CITY. AN UPPER LOW
OFF THE COAST HAS BEEN ACTING AS A SYNOPTIC TRIGGER FOR
CONVECTION...BUT THIS FEATURE IS MOVING SLOWLY NORTHWARD ROTATING
AWAY FROM THE REGION. SO THIS AFTERNOON AND EVE IT APPEARS WE WILL
BE LEFT WITH A MORE TYPICAL PATTERN WHERE ANY CHANCE OF TSTORMS WILL
BE IN THE MTNS AND DESERTS. AS THE ATMOSPHERE DRIES OUT AND
STABILIZES TONIGHT...THE THREAT FOR PRECIP WILL END. A DRYING TREND
FOR MON AND TUE WILL MEAN GREATLY REDUCED POPS FOR MON AND LESS FOR
TUE. THE COASTAL STRATUS WILL BE MINIMAL BUT PROBABLY NOT COMPLETELY
ABSENT DURING THE NIGHTS AND EARLY MORNINGS THIS WEEK. HIGH PRESSURE
OVER AZ WILL BUILD AND EXPAND WITH TEMPS RISING TO A LITTLE ABOVE
SEASONAL AVERAGES. MINOR INTRUSIONS OF MID LEVEL MOISTURE FROM THE
SOUTH COULD BRING SOME AFTERNOON CLOUDS TO THE MOUNTAINS AT TIMES
EACH AFTERNOON THIS WEEK...BUT IS MARGINAL FOR TSTORM DEVELOPMENT.

&&

.AVIATION...
261915Z...THE MAIN CONCERN CONTINUES TO THE THE THUNDERSTORM
ACTIVITY OVER THE AREA. MOST OF THE ACTIVITY HAS MOVED TO THE
NORTHERN AND EASTERN PART OF OUR AREA...VICINITY KONT EAST TO NEAR
KPSP AND OVER THE NEARBY MOUNTAINS. BASES OF THE THUNDERSTORMS
SHOULD BE BETWEEN FL060 AND FL080 WITH TOPS MOSTLY FL350 TO FL400
ALTHOUGH SOME TOPS TO FL450 ARE POSSIBLE. ALSO...ACTIVITY CONTINUES
WEST OF THE OFFSHORE ISLANDS. THIS AREA COULD MOVE CLOSER TO THE
COAST THIS EVENING AS AN UPPER LOW ABOUT 200 NM SOUTHWEST OF SAN
DIEGO DRIFTS NORTHWARD OFFSHORE.

MDCRS SOUNDINGS INDICATE THE MARINE LAYER DEPTH REMAINS AROUND 1200
FEET. MOST OF THE STRATUS HAS BROKEN UP IN RESPONSE TO THE
THUNDERSTORMS BUT EXPECT STRATUS TO RECOVER ALONG THE COAST BY
SUNSET AND PUSH LOCALLY INLAND THIS EVENING. BASES SHOULD BE AROUND
1000 FEET MSL. STRATUS SHOULD CLEAR TO THE COASTAL WATERS BETWEEN
15Z AND 17Z ON MONDAY.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...ASSORTED SHORT FUSED WARNINGS AND ADVISORIES...SEE
WEATHER.GOV/SANDIEGO FOR DETAILS.
PZ...MARINE WEATHER STATEMENT TODAY...SEE LAXMWSSGX.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON
Hazardous weather outlook, Aug 26, 3:08 PM PDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
308 PM PDT SUN AUG 26 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-271100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
308 PM PDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE A THREAT OF FLASH FLOODING AND
DANGEROUS LIGHTNING INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING MOISTURE WILL BRING A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS ON MONDAY. BECAUSE ANY
STORMS THAT DEVELOP ARE EXPECTED TO BE ISOLATED...THE RISK OF FLASH
FLOODING IS LOW.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS
AREA...HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

JAD

In the hours before

Local storm report, Aug 26, 9:42 AM PDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
942 AM PDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLASH FLOOD      1 E ESCONDIDO           33.14N 117.05W
08/26/2007                   SAN DIEGO          CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTERS REPORTED 1.70 INCHES OF RAIN AND
            1.89 INCHES OF RAIN IN JUST UNDER 1.5 HOURS FROM A
            THUNDERSTORM OVER ESCONDIDO. FLOODING WAS REPORTED IN THE
            AREA.

0913 AM     HAIL             PALOMAR MOUNTAIN        33.36N 116.83W
08/26/2007  M0.25 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            A TRAINED SPOTTER MEASURED 3/8 INCH DIAMETER HAIL.

0920 AM     HEAVY RAIN       5 ENE ESCONDIDO         33.16N 116.99W
08/26/2007  M2.13 INCH       SAN DIEGO          CA   MESONET

            AN ALERT GAGE AT LAKE WOHLFORD MEASURED 2.13 INCHES OF
            RAIN FROM A STRONG THUNDERSTORM.

&&

SCV
Local storm report, Aug 26, 12:45 PM PDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 PM PDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     WATER SPOUT      5 SW SAN CLEMENTE       33.40N 117.67W
08/26/2007                   PZZ655             CA   FIRE DEPT/RESCUE

            A WATERSPOUT WAS SIGHTED BY LIFEGUARDS AT SAN CLEMENTE
            STATE BEACH. THE EXACT TIME AND LOCATION OF THE
            WATERSPOUT IS NOT YET KNOWN BUT SECOND HAND ACCOUNTS
            INDICATE THE WATERSPOUT OCCURRED BETWEEN 9 AND 10 AM.

&&

SCV
Local storm report, Aug 26, 2:18 PM PDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
218 PM PDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      10 ENE BORREGO SPRINGS  33.29N 116.19W
08/26/2007                   SAN DIEGO          CA   LAW ENFORCEMENT

            FLASH FLOODING IS BEING REPORTED BY CHP ON HIGHWAY S22
            EAST OF BORREGO SPRINGS. PEOPLE ARE TRAPPED IN THE WASHES
            AND S22 HAS BEEN CLOSED. THE THUNDERSTORM THAT PRODUCED
            THE FLASH FLOODING IN THE ANZA BORREGO DESERT HAD A CLOUD
            TOP OF 60K FT.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:40 AM PDTMarine Weather StatementSGX11 hr
Aug 26, 7:11 AM PDTFlash Flood WarningSGXSan Diego64 min
Aug 26, 8:09 AM PDTFlash Flood WarningSGXSan Diego51 min
Aug 26, 8:26 AM PDTSpecial Marine WarningSGX34 min
Aug 26, 12:45 PM PDTFlash Flood WarningSGXSan Diego60 min
Aug 26, 12:54 PM PDTSevere Thunderstorm WarningSGXSan Bernardino66 min
Aug 26, 1:08 PM PDTSevere Thunderstorm WarningSGXSan Diego52 min
Aug 26, 1:41 PM PDTFlash Flood WarningSGXSan Diego94 min

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.